Hail, Presidio
- When
- May 17, 12:35 PM CST to 12:40 PM CST
- Where
- Presidio County, Marfa
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -104.020
An upper level low pressure system was slowly moving eastward from southern California. Ahead of this system, there was large scale lift across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system was slowly moving eastward from southern California. Ahead of this system, there was large scale lift across the region. There was plentiful low level moisture with good wind shear and instability across the Permian Basin and Lower Trans Pecos near a cold front. These conditions allowed for thunderstorms with large hail to develop across this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 11:35 AM CST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CDT TUE MAY 17 2016
.DISCUSSION...
&&
.AVIATION...
A cold front moved into the area this morning and as of 17z was
pushing through the Trans Pecos region. Most TAF sites can
expect MVFR cigs with some IFR possible. Currently have scattered
light showers over much of the area but showers and storms are
expected to increase in coverage this afternoon and tonight.
&&
PREV DISCUSSION... /issued 448 AM CDT TUE MAY 17 2016/
DISCUSSION...
A dryline retreated west overnight allowing scattered showers to
develop across the area this morning. Models are showing these
showers will diminish later this morning with the best rain
chances in the eastern Permian Basin and lower Trans Pecos where
strong instability will combine with the surface convergence of an
advancing cold front.
Tonight isentropic lift behind the front will increase with the
approach of an upper low helping to increase rain coverage. The
lack of a good focus for surface convergence means convection will
be scattered and there will be some locations that will miss out
on the rain. Rain chances peak Wednesday night before the low
moves east of the area. Unfortunately the low will be weakening,
positively tilted, and moving northeast as it crosses the Rockies
which is far from optimal for giving us rainfall; therefore kept
PoPs below guidance through the next several days. We dry out late
in the week but could see a return of scattered convection over
the weekend as another low drops in the western states.
Surface observations show a cold front is currently moving into
the Permian Basin, but it's progress will slow during the day not
moving south of I-20 until this afternoon. This will give areas
ahead of the front time to heat up this afternoon and so went
above forecast guidance for highs today. Tomorrow will be cooler
behind the front and coupled with increased clouds will keep
highs 15 to 20 degrees lower. MAV guidance should be too low
unless rainfall is more than expected so generally split the
difference between it and the MET for highs Wednesday. Thursday
begins a gradual warm up that will last into the weekend.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 65 56 75 / 50 50 60 40
Carlsbad 55 67 55 78 / 40 50 60 30
Dryden 64 79 63 83 / 40 50 50 40
Fort Stockton 59 72 59 79 / 40 50 60 30
Guadalupe Pass 49 61 50 74 / 40 50 50 20
Hobbs 52 64 53 75 / 40 50 60 30
Marfa 54 74 52 78 / 30 30 50 30
Midland Intl Airport 55 66 56 77 / 50 50 60 40
Odessa 55 66 56 77 / 50 50 60 30
Wink 57 70 58 81 / 40 50 60 30
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Watch from 10 PM CDT /9 PM MDT/ this evening through
Wednesday morning for Guadalupe Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 AM CDT TUE MAY 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 348 AM CDT TUE MAY 17 2016 /248 AM MDT TUE MAY 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE EASTERN PERMIAN BASIN AND POTENTIALLY THE LOWER TRANS PECOS THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT. IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO EAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 108 PM CDT TUE MAY 17 2016 TXZ074-080-171900- MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX- 108 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 200 PM CDT... AT 107 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARFA...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARFA...PAISANO PASS AND MARFA MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3016 10413 3027 10425 3051 10391 3028 10372 TIME...MOT...LOC 1807Z 238DEG 24KT 3026 10409 84
The national radar mosaic for the moment the first event began.
7 hail, 1 funnel cloud. Local standard time, as filed.
A thunderstorm moved across Upton County and produced tennis ball sized hail northeast of Rankin. There was a report of a broken car windshield. The cost of damage is a very rough estimate.
A thunderstorm moved across Pecos County and produced a funnel cloud north northwest of Bakersfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627828, 627821, 627822, 627823, 627824, 627825, 627826, 627827.